Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 65, NWS Brownsville, TX

October 25, 2003Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 25, 2003, 11:48 PM CDT for Hidalgo County, Starr County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2003, 11:48 PM CDT (04:48 UTC)
Expired
Oct 26, 2003, 1:00 AM CDT
In force
72 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 100 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2003-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2003-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 260454
FFWBRO
TXC215-427-260700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1148 PM CDT SAT OCT 25 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HIDALGO COUNTY IN DEEP SOUTH TEXAS
  EASTERN STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 100 AM CST

* AT 1146 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED TOTALS COMMONLY REACHING 2 TO 3 INCHES IN  
  AREAS OF STRONG THUNDERSTORM ACTIVITY

* STRONG MOVING THUNDERSTORMS ARE OR WILL PRODUCE TORRENTIAL         
  RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL   
  WILL CAUSE FLASH   FLOODING TO OCCUR.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...SANMANUEL...MCCOOK...WESLACO...SANJUAN...PHARR...MISSION...
MERCEDES.. .MCALLEN...EDINBURG...EDCOUCH.. .DONNA AND ALAMO.

LAW ENFORCEMENT OFFICIALS IN JIM HOGG COUNTY REPORTED FLOODING OVER 
HWY 1017 ON THE STARR AND JIM HOGG COUNTY LINE.  TEXAS DEPARTMENT OF 
TRANSPORTATION WAS BEING NOTIFIED TO CLOSE THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2677 9802 2677 9873 2633 9877 2612 9830
          2608 9790 2643 9790 2643 9803

$$

ML
2 follow-up statements
000 
WGUS74 KBRO 260621
FFSBRO
TXC427-260700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
121 AM CDT SUN OCT 26 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN STARR
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2675 9842 2633 9862 2642 9884 2675 9863

$$

CASTILLO
000 
WGUS74 KBRO 260625 CCA
FFSBRO
TXC427-260700-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
121 AM CDT SUN OCT 26 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN STARR 
COUNTY HAS BEEN CANCELED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2675 9842 2633 9862 2642 9884 2675 9863

$$

CASTILLO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 8:00 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Oct 25, 8:00 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
800 PM CDT SAT OCT 25 2003

CORRECTED MARINE/AVIATION FORECASTER NUMBER

.DISCUSSION...LOCAL SITUATION IS LOOKING MORE LIKE AN INVERTED
TROUGH EXTENDING NORTH-NORTHEAST OUT OF MEXICO THAN THE ANTICIPATED
COLD FRONT BLASTING THROUGH THE AREA.  THE SURFACE FRONT/TROUGH IS
STILL EXPECTED TO WORK ITS WAY SOUTHEAST OF THE COUNTY WARNING AREA
BY 12Z SUNDAY MORNING.  THIS TIMING IS ROUGHLY THE SAME AS FORECAST
FOR THE PAST THREE DAYS...BUT THE MANNER IN WHICH THE BOUNDARY WILL
MOVE THROUGH HAS CHANGED.  A MESOSCALE LOW MANIFESTED ITSELF ALONG
THE FRONTAL BOUNDARY WEST OF SAN ANTONIO LATE THIS MORNING AND IS
CURRENTLY MOVING EAST TOWARD VICTORIA.  THIS WILL BRING NORTHWEST
WINDS INTO THE WESTERN COUNTIES OF DEEP SOUTH TEXAS A LITTLE SOONER
THAN ANTICIPATED...WINDS AT LAREDO TURNED TO THE NORTHWEST AT 3 PM
THIS AFTERNOON.  HOWEVER...RADAR INFORMATION SUGGESTS THAT THERE IS
SOME KIND OF SURFACE BOUNDARY EXTENDING DOWN OVER THE MIDDLE OF OUR
COUNTY WARNING AREA...A REMNANT OF THE SEA BREEZE FRONT OR OUTFLOW
BOUNDARY THAT MOVED IN FROM THE COAST THIS AFTERNOON.  THEN AGAIN...
WITH THE DEVELOPMENT OF THE MESO LOW JUST TO THE NORTH...THE
BOUNDARY OVER OUR MIDDLE COUNTIES MAY BE WELL-POSITIONED TO SERVE AS
A NEWLY ITERATED FRONT.  RECENT RADAR IMAGERY INDICATED THAT THE
ROPE CLOUD ASSOCIATED WITH THE SURFACE COLD FRONT JUST SOUTH OF SAN
ANTONIO WAS DETERIORATING.  REGARDLESS OF WHERE THE FRONT
ESTABLISHES ITSELF IN THE NEXT 12 HOURS...THE BOUNDARY OVER OUR
CENTRAL COUNTIES IS RELATIVELY STATIONARY AND SHOULD SERVE AS A
FOCAL POINT FOR SHOWERS AND THUNDERSTORMS TONIGHT.  THUNDERSTORMS
OVER CRP COUNTIES HAVE RECENTLY PRODUCED A SOUTHERLY MOVING OUTFLOW
BOUNDARY THAT SHOULD HELP FIRE OFF THUNDERSTORM ACTIVITY OVER THE
CENTRAL AND EASTERN COUNTIES TONIGHT.  ZONES WILL NEED A LITTLE
RETOOLING...ESPECIALLY OUT WEST.

18Z AVN MODEL OUTPUT STATISTICS BASICALLY ASSURE RAIN FOR SUNDAY
THROUGH MONDAY MORNING.  WITH SURFACE WINDS OUT OF THE NORTH-
NORTHEAST AT 15 TO 20 MILES PER HOUR...THE SITUATION WILL TURN TO
MORE OF A STRATIFORM EVENT.  NOT CONFIDENT ABOUT MODEL CONFIDENCE.
&&

.MARINE...BUOY 020 REPORTED SOUTH SOUTH EAST WINDS AT 16 KNOTS WITH
GUSTS TO 18 KNOTS AND SEAS AT 6 FEET 7 SECONDS.  A COLD FRONT IS
MOVING SOUTHEASTWARD THROUGH TEXAS THIS EVENING.  THE FRONT SHOULD
MOVE THROUGH THE MARINE AREAS OF DEEP SOUTH TEXAS BY MID MORNING.
ONCE THE FRONT PASSES...BREEZY NORTH WINDS WILL FOLLOW IN. SHOWERS
AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE MARINE AREAS
IN ASSOCIATION WITH THE FRONTAL BOUNDARY.  BEHIND THE FRONT WINDS
AND SEAS WILL INCREASE TO SMALL CRAFT CONDITIONS.  LIGHT RAIN AND
CLOUDY SKIES ARE POSSIBLE THROUGH MONDAY.  SMALL CRAFT ADVISORIES
ARE IN EFFECT OVER THE BAY FOR SUNDAY AND OVER THE OFFSHORE WATERS
FOR SUNDAY THROUGH MONDAY. A HIGH PRESSURE SYSTEM AND RIDGE WILL
MOVE INTO TEXAS AND NORTHERN MEXICO BEHIND THE FRONT.  THE HIGH
PRESSURE AREA WILL DOMINATE THE MARINE AREAS MOST OF NEXT WEEK.  AS
HIGH PRESSURE BUILDS OVER THE AREA WINDS AND SEAS WILL SUBSIDE.

.AVIATION...VFR CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST WINDS
ARE BEING REPORTED OVER THE REGIONAL AIRPORTS OF DEEP SOUTH TEXAS
THIS EVENING.  A COLD FRONT WILL PASS THROUGH THE CWA EARLY SUNDAY
MORNING.  SHOWERS OR THUNDERSTORMS ASSOCIATED WITH THE FRONTAL
BOUNDARY ARE POSSIBLE OVER OR NEAR THE REGIONAL AIRPORTS TONIGHT AND
EARLY TOMORROW MORNING.  VISIBILITIES OF 1 OR 2 MILES ARE POSSIBLE
IN AND AROUND THUNDERSTORMS.  CEILINGS WILL LIKELY DROP TO 1000 FEET
TOWARD MORNING.  THE NEXT 24 HOURS EXPECT VFR CONDITIONS WITH
TEMPORARY MVFR OR IFR CONDITIONS AS THE TRAILING MID LEVEL BOUNDARY
CONTINUES TO PROMOTE CLOUDINESS.  BREEZY NORTH WINDS WILL PREVAIL
AFTER THE FRONTAL PASSAGE.

.BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR 150-155-170-175 FOR LATE
TONIGHT THROUGH MONDAY.  SCA FOR GMZ130 FOR SUNDAY.
&&

SYNOPTIC/GRIDS...69
MARINE/AVIATION...63
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 25, 4:00 PM CDT, 7 hours 48 minutes before
TXZ248>257-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT SAT OCT 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A COLD FRONT WILL APPROACH DEEP SOUTH TEXAS LATE TONIGHT CAUSING
SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS. SOME
THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL.  SMALL CRAFT
ADVISORIES ARE EXPECTED LATE TONIGHT FOR THE GULF WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
INTO EARLY SUNDAY AS THE COLD FRONT MOVES ACROSS DEEP SOUTH TEXAS.
SOME THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL ALONG AND AHEAD
OF THE COLD FRONT. SMALL CRAFT ADVISORIES ARE EXPECTED FOR THE LOWER
TEXAS COASTAL WATERS AS THE WINDS AND SEAS BUILD IN THE WAKE OF THE
FRONT SUNDAY. THE WINDS AND SEAS WILL REMAIN HIGH ENOUGH FOR SMALL
CRAFT ADVISORIES THROUGH MONDAY. AS COOLER AND DRIER AIR FILTERS
OVER THE REGION IN THE WAKE OF THE FRONT...FAIR WEATHER WILL PREVAIL
OVER DEEP SOUTH TEXAS FROM MONDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

65

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:25 PM CDTFlash Flood WarningBROHidalgo2 hr
Oct 26, 1:08 AM CSTFlash Flood WarningBROCameron112 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.